Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 133, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 22, 2001, 7:42 PM CDT for Howard County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 22, 2001, 7:42 PM CDT (00:42 UTC)
- Expired
- Sep 22, 2001, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Howard County, IA
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:45 PM CDT | Hail 0.75 | Saratoga, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
599 WUUS53 KARX 230043 SVRLSE IAC089-230130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 742 PM CDT SAT SEP 22 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN NORTHEAST IOWA * UNTIL 830 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF RICEVILLE...OR ABOUT 12 MILES EAST OF OSAGE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR ELMA AT 755 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ WELVAERT LAT...LON 4346 9256 4322 9256 4322 9208 4341 9208
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:30 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Sep 22, 2:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT SEP 22 2001 FORECAST CONCERNS HINGE ON THE PCPN CHANCES FOR TONIGHT INTO MONDAY...AND THEN CLOUDS AND TEMPS AFTER THAT. THE 17Z SURFACE ANALYSIS PLACED A LOW OVER NORTHERN ND...WITH A COLD FRONT EXTENDING FROM THE LOW SOUTHWARD INTO THE SOUTHERN PLAINS. A SERIES OF LOWS WERE LOCATED ON THE SOUTHERN END OF THE BOUNDARY. ALSO...WARM FRONT RAN FROM THE MAIN LOW INTO SOUTHWEST WI. DEWPOINTS WERE POOLING TO AROUND 60 AHEAD OF THE COLD FRONT. 88-D IMAGERY HAS A BAND OF PRECIPITAION FROM SOUTHCENTRAL MN INTO NORTHWEST WI...HEADED EAST. 12Z MODEL INITIALIZATION LOOK FINE...AND MODELS A BIT BETTER COMPARISON WISE THIS GO AROUND. ETA SIDING MORE TOWARD THE CONSISTENT AVN SOLUTIONS OF THE PAST SEVERAL RUNS. ETA/S CUTOFF 60 HR 500 MB FARTHER SOUTH THEN THE AVN...AND THINK THE AVN HAS A BETTER HANDLE WITH IT AT THE MOMENT. RATHER VIGOROUS SHORTWAVE WILL SPIN OVER SOUTHEAST MN BY 06Z TONIGHT...AND THEN THE BASE OF THE 500 MB TROUGH AND SHORTWAVE SLIDES INTO EASTERN WI BY 06Z MON. THE DYNAMICS ARE QUITE GOOD WITH THIS WAVE...WITH DEEP QG CONVERGENCE THROUGH 12Z SUN...ALONG WITH 850 MB WARM AIR ADVECTION AND ISENTROPIC UPGLIDE. IN ADDITION...300 MB JET INTERACTIONS SHOULD AID IN LIFT TONIGHT. MOISTURE WILL NOT BE A PROBLEM...WITH SFC PWS IN EXCESS OF AN INCH...GOOD LOW LEVEL MOISTURE TRANSPORT...AND SFC TDS CLIMBING INTO THE UPPER 50S TO NEAR 60 SOUTH OF THE WARM FRONT. THE SHEAR ISN/T BAD...ALTHOUGH CAPES ARE RELATIVELY LOW...UNDER 1000 J/KG. STILL...THE POTENTIAL FOR SVR STORMS EXISTS...MAINLY ACROSS SOUTHERN SECTIONS. SIMILAR TO WHAT OCCURRED ON THURSDAY. SO...SHOWERS AND STORMS SHOULD BE A GIVEN FOR THE ENTIRE FORECAST AREA TONIGHT. THE BEST DYNAMICS EXIT TO THE EAST OVERNIGHT...BUT THE FORECAST AREA WILL STILL HAVE TO DEAL WITH CYCLONIC FLOW AND 850 MB COLD AIR ADVECTION. THIS...ALONG WITH WRAP AROUND MOISTURE FROM THE SFC LOW...WILL HELP SCATTER SHOWERS FOR SUNDAY. THE BEST CHANCES WILL BE TO THE EAST...CLOSER TO THE LOW AND ANY LINGERING RAIN SHIELD FROM TONIGHT. WINDS ARE PROBABLY THE BIGGER CONCERN FOR SUNDAY AS THE PRESSURE GRADIENT TIGHTENS BEHIND THE DEPARTING LOW. BRISK NORTH WINDS WILL DEFINITELY ADD SOME BIT TO THE AIR...WITH HIGH TEMPS NOT EXPECTED TO GET OUT OF THE 50S. BY MONDAY...A 500 MB LOW WILL CUTOFF OVER THE OH VALLEY AS A RIDGE BUILD OFF TO THE WEST. THIS PATTERN THEN WILL HOLD FAST AS THE 300 MB JET STAYS NORTH OF CANADA. WHAT THIS MEANS FOR THIS AREA IS A COOL NORTH TO NORTHWEST FLOW...ALTHOUGH IT DOESN/T LOOK LIKELY (AT THIS MOMENT) THAT SHORTWAVES WILL BE ABLE TO WORK OVER THE RIDGE AND INTO THE REGION. HOWEVER...IF THE CUTOFF LOW WOBBLES MORE TO THE WEST...SHORTWAVE ENERGY AROUND THE LOW COULD LEAD TO SOME PRECIPITATION CHANCES AND CLOUDS. TOUGH CALL...AND WILL LEAN TOWARD DRY FOR THE MOMENT...WITH MOST OF THE CLOUDS TO THE EAST. .LSE...NONE. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:19 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 26 min |
| Sep 22, 8:25 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 50 min |
| Sep 22, 9:45 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.